Questions to Ask Your Doctor When Tapering Off Opioid Medication
Medically reviewed by Timothy J. Legg, PhD, CRNP on March 29, 2019 — Written by Stephanie Watson
Opioids are a group of very strong pain-relieving medications. They can be helpful for short periods, such as recovery from surgery or an injury. But staying on them for too long can put you at risk of side effects, addiction, and overdose.
Consider stopping use of opioids once your pain is under control. Other reasons to stop taking an opioid include:
- It no longer helps with your pain.
- It causes side effects like drowsiness, constipation, or breathing problems.
- You have to take more of the drug to get the same relief as you did before.
- You’ve become dependent on the drug.
If you’ve been on an opioid for two weeks or less, you should be able to finish your dose and stop. But if you’ve taken it for longer than two weeks or you’re on a high dose (over 60 milligrams daily), you’ll need your doctor’s help to taper yourself off the drug slowly.
Stopping opioids too quickly can lead to withdrawal symptoms like muscle pain, nausea, chills, sweating, and anxiety. Your doctor will help you taper off your medication slowly to avoid withdrawal.
Here are six questions to ask your doctor as you get ready to taper off your opioid medication.
1. How much time does it take to taper off these drugs?
Tapering off opioids too quickly will lead to withdrawal symptoms. If you want to get off the drug within a few days, the safest way to do it is at a supervised center.
Reducing your dose by about 10 to 20 percent every one to three weeks may be a safe strategy that you can do on your own. Gradually lowering the dose over time will help you avoid withdrawal symptoms and give your body a chance to get used to each new dose.
Some people prefer an even slower taper, reducing their dose by about 10 percent a month. Your doctor will help you choose the schedule that will be easiest for you to follow.
Once you’re down to the smallest possible dose, you can start to increase the time between pills. When you get to the point where you’re only taking one pill a day, you should be able to stop.
2. How long will it take me to get off opioids completely?
That depends on the dose you were taking, and how slowly you’re cutting down your dose. Expect to spend a few weeks or months tapering off the drug.
3. What should I do if I have withdrawal symptoms?
A gradual taper schedule should help you avoid withdrawal symptoms. If you do have symptoms like diarrhea, nausea, anxiety, or trouble sleeping, your doctor may recommend medications, lifestyle changes, or mental health counseling.
Other ways to relieve withdrawal symptoms include:
- walking or doing other exercises
- practicing relaxation techniques such as deep breathing or meditation
- drinking extra water to stay hydrated
- eating nutritious meals throughout the day
- staying upbeat and positive
- using distraction techniques such as reading or listening to music
Don’t go back to your former opioid dose to prevent symptoms. If you’re having difficulty with pain or withdrawal, see your doctor for advice.
4. How often should I see you?
You’ll visit your doctor on a regular schedule while you taper off the opioid. During these appointments, your doctor will monitor your blood pressure and other vital signs, and check your progress. You might have urine or blood tests to check the level of drugs in your system.
5. What if I still have pain?
Your pain might flare up after you stop taking opioids, but only temporarily. You should start to feel and function better once you’re off the drugs.
Any pain you do have after tapering off opioids can be managed in other ways. You can take a non-narcotic pain relievers, such as acetaminophen (Tylenol) or ibuprofen (Advil, Motrin). Or, you can try non-drug approaches, such as ice or massage.
6. Where can I find help while I’m weaning off the drug?
Opioids can be a hard habit to break. Make sure you have support while tapering off them, especially if you’ve been taking these drugs for a long time and have become dependent on them.
You may need to see a mental health professional for help getting off opioids. Or, you can join a support group like Narcotics Anonymous (NA).
Opioids can be very helpful for relieving short-term pain, but they can cause problems if you stay on them for too long. Once you start to feel better, talk to your doctor about safer pain options and ask how to taper off your opioids.
Expect to spend a few weeks or months slowly weaning yourself off these drugs. Visit with your doctor regularly during this time to make sure the taper is going smoothly, and that your pain is still well-controlled.
LINK TO ORIGINAL ARTICLE: https://www.healthline.com/health/opioid-withdrawal/tapering-off#7
TAGS: Stephanie Watson, healthline.com, opioid, taper, weaning,
Healthline has strict sourcing guidelines and relies on peer-reviewed studies, academic research institutions, and medical associations. We avoid using tertiary references. You can learn more about how we ensure our content is accurate and current by reading our editorial policy.
Kral LA. (2015). A practical guide to tapering opioids. DOI:
Mayo Clinic Staff. (2018). Tapering off opioids: When and how.
A patient’s guide to opioid tapering. (2018).
Pocket guide: Tapering opioids for chronic pain. (n.d.).